Illinois, 2026

High Wind and Winter Weather in Illinois, January 14, 2026

January 14, 2026 · NWS LOT · 20 events in 19 counties and zones

A strong cold front moved across northern Illinois during the morning of January 14th with a band of heavy snow and snow squalls. Wind gusts were between 40 mph and 50 mph with a few higher gusts, including a gust to 61 mph near Crescent City.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong cold front moved across northern Illinois during the morning of January 14th with a band of heavy snow and snow squalls. Wind gusts were between 40 mph and 50 mph with a few higher gusts, including a gust to 61 mph near Crescent City. Visibility was reported to be near zero in many locations. Snowfall amounts were generally between 1 and 2 inches and with temperatures falling below freezing as the snow began, roads became icy. Hundreds of vehicle accidents were reported across northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 14, 3:45 AM CST, 1 hour 45 minutes earlier. Its key messages:

  • Turning sharply colder today behind a strong cold front early this morning with northerly winds gusting up to 30-40 mph.
  • Wind-whipped snow showers likely this morning near and east of I-39, with lake enhancement commencing into northwest Indiana.
  • Winter Weather Advisory remains in effect for northern and eastern Porter County for lake effect snow showers today and tonight, localized accumulations of 2-5 inches expected, especially northeast Porter County.
  • A "Clipper Express" pattern may materialize from the end of this week into early next week with periodic opportunities for snow, reinforcing shots of cold air, and blustery northwest winds.
Area forecast discussion, Jan 14, 3:45 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
345 AM CST Wed Jan 14 2026

.KEY MESSAGES...

- Turning sharply colder today behind a strong cold front early
  this morning with northerly winds gusting up to 30-40 mph.

- Wind-whipped snow showers likely this morning near and east of
  I-39, with lake enhancement commencing into northwest Indiana.

- Winter Weather Advisory remains in effect for northern and
  eastern Porter County for lake effect snow showers today and
  tonight, localized accumulations of 2-5 inches expected,
  especially northeast Porter County.

- A "Clipper Express" pattern may materialize from the end of
  this week into early next week with periodic opportunities
  for snow, reinforcing shots of cold air, and blustery
  northwest winds.

&&

.DISCUSSION...
Issued at 345 AM CST Wed Jan 14 2026

Through Thursday:

Temperatures have been running a few to several degrees milder
to this point than previously expected, but this will change
quickly as a strong cold front (over southern Wisconsin as of
this writing) sweeps southeastward across the area.

A potent vort lobe packing very cold mid-level temps can be seen
nicely on water vapor imagery this morning across north central
Wisconsin. It appears that the large scale forcing from the
vort lobe, along with sufficient frontal forcing, and sufficiently
deep convective cloud depths has been enough for a fairly well
organized area of snow showers extending across central
Wisconsin. These snow showers will push southward across areas
near and east of I-39 towards and after daybreak.

Bumped up PoPs to account for radar trends, and recent guidance
trends getting a much better handle on the snow showers this
morning. It doesn't appear to be a high end snow squall
scenario, though we'll need to watch for embedded "squall-like"
behavior with brief very low visibility and gusts perhaps a bit
higher than the already strong background wind fields expected
this morning. Air and pavement temps running above freezing
through the night may tend to limit pavement accumulations
unless under a more intense burst of snow. A bit more concern in
this regard for areas east of I-57 and particularly downwind of
Lake Michigan in northwest Indiana. A coating to locally a half
inch may occur on colder surfaces east of I-39 in Illinois, with
locally 1/2 inch to 1" in northwest Indiana, particularly in
Porter County due to north-northwesterly flow from the lake.

Also have been noting potential for some additional snow showers
to develop into northeastern and east central Illinois later
this morning in the strengthening cold air advection regime.
This may be tied to better deep layer moisture pivoting
southward catching up to the still strong large scale forcing.
All in all, any robust snow shower activity (outside of lake
effect snow in northwest Indiana), should be confined to
primarily this morning, ending early this afternoon near and
east of I-57 in eastern Illinois into Indiana well south of the
Kankakee River.

If temperatures fall quickly enough coincident with still
falling precipitation, there may be some potential for localized
"flash freeze" conditions, but it's unclear how this will play
out. We'll continue to monitor upstream observations, webcams,
and road conditions and may consider a Special Weather Statement
if warranted, in tandem with graphical messaging.

Temperatures will be in the low-mid 20s for most of the area
during the afternoon hours with north-northwesterly winds
continuing to gust up to 30-40 mph, strongest near the lake,
resulting in wind chills in the single digits for the evening
commute.

Castro

Regarding the lake effect snow...

There are no big changes in forecast thinking, with the Winter
Weather Advisory for Porter County starting at 8 AM and ending
Thursday morning. Will push out the advisory end time to 9 AM
Thursday, as light snow and blowing snow should extend into the
Thursday morning commute for northeastern sections of the
county.

Meteorologically, strong cold air advection over a fairly warm
lake (SSTs in the lower 40s over most of the open waters) should
result in moderately strong lake induced instability Wednesday
into Wednesday night. Inversion heights are progged to be
extreme, topping out 6-8kft, but plenty high to support some
heavy lake effect snow showers, particularly given the DGZ
embedded within the convective clouds.

Expecting mostly multi-banded lake effect set-up during the
daytime hours Wednesday, effecting northern and perhaps eastern
Porter County. Wednesday night, land breeze convergence could
lead to a more dominant, strong lake effect band, which would
likely take aim on areas east of Porter County. Some of the CAM
guidance suggests the there could be a weaker secondary band to
the west over Porter County or even just some weaker multi-band
structure snow showers. Lake effect chances for Porter County
look to decrease after sunrise Thursday morning as winds back
and push the band east into WFO IWX's area. Given the strong
winds (at least minor blowing and drifting snow) and the
potential for 2-5" of snow, hazardous travel can be expected. As
is typically the case with lake effect, totals could vary
significantly over a short distance.

The rest of Thursday will be the temporary break before
accumulating snow arrives Thursday night, detailed in the next
section below. Highs will reach the mid to upper 20s.

Izzi/Castro

Thursday Night through Tuesday:

Global model guidance remains in good agreement in maintaining
a highly amplified upper level pattern, featuring a deep long-
wave trough across eastern North America, into early next week.
Several digging short waves are noted in EPS/GEFS and GEPS
ensembles through the period, with the first arriving Thursday
night. Spread decreases however, with the timing and track of
later successive disturbances. Overall, the pattern appears to
favor the potential for some accumulating snow Thursday night
into Friday with a bit a warm-up, followed by colder and
occasionally blustery weather punctuated by occasional periods
of snow/snow showers/flurries through the remainder of the
forecast period.

A mid-level short wave was evident in upper air data and GOES
vapor imagery off the British Columbia coast early this morning,
associated with a 150 kt upper level jet streak. This feature
is progged to cross the Canadian Rockies later tonight, then dig
southeast and amplify across the upper Midwest Thursday.
Increasing forcing for ascent develops ahead of the approaching
wave late Thursday/Thursday evening, resulting in top-down
saturation and the likely development of snow from west to east
across the area during the evening as a modest (~1004 mb)
surface wave develops along an occluding Pacific frontal trough.
Strongest forcing appears to persist through shortly after
daybreak Friday when the initial short wave vort and trough axis
passes. There are some lingering spatial differences in the
model QPF output with this wave, though with general agreement
in amounts around 0.15" liquid and Cobb snow/liquid ratios in
the 12-15:1 range. This would appear to support a snowfall in
the 1-3" or 2-3"range across the forecast area, though the
location of the higher amounts is of low confidence just yet.

While deep, synoptic ascent eases with the passage of the
initial wave Friday morning, continued deepening/amplification
of the upper level trough and associated cooling of mid-levels
looks to result in an increasingly deep layer of steepening
low-level rates Friday afternoon into Friday night. This will
likely support some additional snow showers or even snow
squalls as winds ramp up in response to deepening surface low
pressure over the northern Lakes. Models remain in good
agreement in depicting a reinforcing push of much colder air
arriving later Friday night.

As noted above, the upper level trough is then forecast to
linger across the region through the weekend and into early next
week. Ensembles depict several additional digging short waves
which may bring some additional snow/snow shower chances during
the period, though model spread in the timing and track of
these remains and lowers confidence in adding forecast detail
with respect to these at this time. There is good agreement
however that the push of colder arctic air that arrives Friday
night will persist through the remainder of the period.
Nighttime lows in the single digits and daytime highs in the
upper teens to near 20 appear in store through the weekend and
into early next week. Wind chills look to remain in the single
digits either side of zero, along with occasional chances of
additional snow showers and flurries.

Ratzer

&&

.AVIATION /06Z TAFS THROUGH 12Z THURSDAY/...
Issued at 1051 PM CST Tue Jan 13 2026

Wind shift to north/northwest in the predawn hours.
Strong/gusty north/northwest winds Wednesday.
Scattered snow showers Wednesday morning.

A cold front will move across the terminals in the predawn
hours, shifting west/northwest winds to north/northwest with
gusts increasing into the lower 30kt range, which will continue
through mid morning and then diminish a bit into the mid/upper
20kt range midday. Gusts are expected to diminish further into
the lower 20kt range Wednesday evening.

Scattered snow showers are expected behind the cold front. These
snow showers may only last 2-3 hours and there is still
uncertainty for coverage, but latest guidance supports moving to
tempo mention, which is also an hour later based on current
trends for the cold front. Brief ifr vis and possibly brief ifr
cigs will be possible with these snow showers. There may also be
some blowing snow. Once these snow showers move southeast of the
terminals, there may be passing flurries into the afternoon.

Prevailing mvfr cigs are possible behind the cold front through
mid morning before lifting back into low vfr. Opted to include a
prevailing mvfr cig during this time, but only medium
confidence. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Winter Weather Advisory from 8 AM this morning to 9 AM CST
     Thursday for INZ002.

LM...Gale Warning until 9 PM CST this evening for Winthrop Harbor
     IL to Gary IN.

     Gale Warning until 3 AM CST Thursday for Gary to Burns Harbor
     IN-Burns Harbor to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jan 14, 4:14 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
414 AM CST Wed Jan 14 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-151015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
414 AM CST Wed Jan 14 2026 /514 AM EST Wed Jan 14 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk in Porter County Indiana.
  Limited snow risk this morning elsewhere.

DISCUSSION...

Wind driven accumulating lake effect snow will lead to sharply
reduced visibility and locally dangerous travel conditions today
through Thursday morning across northwestern Indiana.

Elsewhere, a period of gusty snow showers this morning may bring
brief visibility reductions and some minor accumulations of an
inch or less to portions of northeast Illinois and the Illinois
Indiana state line area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday night through Monday...
  Limited Snow Risk at times.
  Limited Excessive Cold Risk at times.
Tuesday...
  Limited Excessive Cold Risk.

DISCUSSION...

A few inches of accumulating snow is possible Thursday night into
Friday morning. This may cause slippery travel conditions on area
roads Thursday night into Friday. Additional periods of snow or
snow showers are possible through early next week. Wind chills may
approach 10 below at times during this stretch as well.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-151015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
414 AM CST Wed Jan 14 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.
  Elevated Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Saturday...
  Hazardous conditions for small craft are likely.
  Elevated Freezing Spray Risk.
Sunday through Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jan 14, 4:50 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
450 AM CST Wed Jan 14 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-010-
011-019-141600-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury,
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines,
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn,
Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, Merrillville, Roselawn, Kentland,
Morocco, Rensselaer, DeMotte, Fowler, and Oxford
450 AM CST Wed Jan 14 2026 /550 AM EST Wed Jan 14 2026/

...Rapid Change to Winter Weather This Morning...

A band of gusty snow showers along a strong cold front extended
back to southwest Wisconsin as 4:50 AM CST. These snow showers
can be expected to move steadily south across the area between 6
AM and 11 AM CST. Embedded bursts of heavier snow may tend to
focus east of I-39, which when paired with northerly winds
gusting to 35 to 40 mph, may reduce visibility below one mile at
times. A coating to around a half inch of snow may accumulate on
colder or untreated surfaces, with localized one inch amounts
possible in far northwest Indiana.

With temperatures starting above freezing and then quickly falling
into the 20s with the snow, slick spots may develop on some roads.
Motorists are advised to leave extra time to reach their destinations
this morning and be prepared to encounter localized hazardous travel.
Take it slow and keep a safe following distance when driving.

RC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, Boone

When
January 14, 5:30 AM CST to 7:30 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
January 14, 6:00 AM CST to 8:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
January 14, 6:00 AM CST to 8:30 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
January 14, 6:30 AM CST to 8:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
January 14, 6:30 AM CST to 8:30 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
January 14, 6:45 AM CST to 8:45 AM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 14, 7:00 AM CST to 9:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
January 14, 7:00 AM CST to 9:00 AM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 14, 7:30 AM CST to 9:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 14, 7:30 AM CST to 9:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
January 14, 7:30 AM CST to 9:30 AM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
January 14, 7:30 AM CST to 9:30 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
January 14, 7:45 AM CST to 9:45 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
January 14, 8:00 AM CST to 10:00 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
January 14, 8:00 AM CST to 10:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
January 14, 8:15 AM CST to 10:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
January 14, 8:30 AM CST to 10:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
January 14, 8:45 AM CST to 10:30 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
January 14, 9:00 AM CST to 10:45 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

High Wind, Iroquois

When
January 14, 9:36 AM CST
Where
Iroquois forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A personal weather station near Crescent City measured a wind gust to 61 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308704, 1308705, 1308706, 1308707, 1308708, 1308709, 1308710, 1308711, 1308712, 1308713, 1308714, 1308715, 1308716, 1308717, 1308718, 1308719, 1308720, 1308721, 1308722, 1308723.